Publications > Artigos em Revistas Internacionais

Decompositions of functions based on arity gap

Couceiro, Miguel; Lehtonen, Erkko; Waldhauser, Tamás

Discrete Mathematics, 312(2) (2012), 238-247

We study the arity gap of functions of several variables defined on an arbitrary set A and valued in another set B. The arity gap of such a function is the minimum decrease in the number of essential variables when variables are identified. We establish a complete classification of functions according to their arity gap, extending existing results for finite functions. This classification is refined when the codomain B has a group structure, by providing unique decompositions into sums of functions of a prescribed form. As an application of the unique decompositions, in the case of finite sets we count, for each n and p, the number of n-ary functions that depend on all of their variables and have arity gap p.